Georgia, 2022

Damaging Wind in Georgia, May 26, 2022

May 26, 2022 · NWS FFC · 1 event in 1 county or zone

A slow moving upper low provided ample tropical moisture over the CWA, with lines of convection forming and pushing SE across the forecast area during the afternoon, with a secondary line forming in the evening along a cold frontal boundary. The afternoon line of convection produced an isolated severe thunderstorm across central Georgia producing damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A slow moving upper low provided ample tropical moisture over the CWA, with lines of convection forming and pushing SE across the forecast area during the afternoon, with a secondary line forming in the evening along a cold frontal boundary. The afternoon line of convection produced an isolated severe thunderstorm across central Georgia producing damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 26, 12:34 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, May 26, 12:34 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
134 PM EDT Thu May 26 2022

.PREV DISCUSSION... /Issued 736 AM EDT Thu May 26 2022/

.Morning Area Forecast Discussion...

SHORT TERM /Today through Friday/...

Despite the complexity of the forecast and the pattern over the
past few days, the forecast has been fairly rinse and repeat. Slow
moving pinwheel upper low continues to stream tropical moisture
northward into the southern US...and each day lines of convection
form to the west and eventually translate east into GA overnight
with a secondary line forming further west near the front.
Challenge for today will be how the first wave impacts the airmass
for the second wave expected this evening closer to the cold
front. SPC has introduced a slight risk, mainly for wind,
associated with the waves of convection anticipated this afternoon
and evening. Many uncertainties are associated with any severe
threat due to the impacts of both low clouds and any prior
convection...making todays threats conditional, but certainly
possible. Short term CAMS suggesting enough instability will be
present late AM to pose a risk for storms which would suggest the
blob of light rain currently over AL will dissipate enough to
allow for destabilization to occur. 0-6km bulk shear sufficient
(aoa 40-50kts) and increasing in areal extent through the day as
the trof axis approaches. While the damaging wind threat would be
the greatest, enough 0-1KM helicity exists to pose a low end
tornado threat for a brief spin up...particularly this afternoon
across northern GA (slight risk region northward). Per several
CAMS, round 1 timing looks to be after 17z through 21z or so, with
a secondary round/line coming in after 00z, however, that can
easily change depending on a multitude of other factors mentioned
(low cloud burnoff, cloud debris from earlier convection, rain
cooled airmass etc). With the multiple rounds possible, heavy
rainfall and the flooding risk will increase. WPC included much of
the region in a slight risk for FF, however per collaboration,
there are signals for a heavy rain event setting up across the NE
GA mountains given the southerly flow and training of storms
possible across that region. Despite a fairly dry runup to this
event, the past few days have been wet and the airmass is very
tropical owing to increased rainfall rates and runoff. As a
result, we have introduced a FFA across that region of N GA.

Most of the rainfall should be exiting the region by Friday AM and
clouds should give way to the start of a drier Memorial Day
weekend by Friday PM.

stellman

LONG TERM /Friday Night through Wednesday/...

A dry pattern emerges on the backside of the the upper level closed
low. The CWA will transition out of southwesterly flow and into
northwesterly flow followed by upper level riding by Sunday. This
ridge along with south to southeasterly surface flow will push highs
back into the upper 80s and low 90s Sunday and Monday.

Monday and onward the GFS and ECMWF are at odd with each other. Both
models eventually develop an tropical wave/upper level low off the
Florida Coast and move the low westward over the GUlf Coast under a
very amplified upper ridge that will encompass much of the
northeastern CONUS. How the work week weather plays out will largely
be determined by the interaction of these two features. For now have
left the NBM initialized  low end PoPs for mid week. If the high
remains strengthens and remains over the area will fall under SWRLY
flow, but if the tropical waves moves quickly over the area  we will
fall under SERLY flow. Either way we ingest moisture and PWs
increase. This combined with warm day time heating will likely
produce summer time afternoon thunderstorms.

Forecaster #28...Pazos

&&

.AVIATION...
18Z Update...
Showers with some very isolated thunderstorms across the area
this afternoon. Ceilings are mainly in the MVFR range but as the
main area of precip moves in from AL they will go down in to the
MVFR/IFR range. Winds are out of the South and are trying to turn
to the SW. Thinking they will turn as the heavy precip moves in.
Wind speeds will stay in the 8-12kt range with some higher gust to
20kt. The precipitation will end over night and the lower
ceilings will lift and scatter out shortly after daybreak Fri.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          77  64  81  59 /  90  90  30   0
Atlanta         75  63  79  60 / 100  80  10   0
Blairsville     70  56  73  54 / 100  90  40  10
Cartersville    74  60  79  56 / 100  60  10   5
Columbus        76  64  83  59 /  90  80   5   0
Gainesville     73  62  77  59 / 100  90  10   5
Macon           81  64  85  59 /  90  90  30   0
Rome            75  60  79  58 / 100  50  10   5
Peachtree City  75  62  81  57 / 100  70   5   0
Vidalia         85  69  84  64 /  60  70  70   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for the following zones:
Dawson...Fannin...Gilmer...Lumpkin...Pickens...Towns...Union...
White.

&&

SHORT TERM...30
LONG TERM....NListemaa
AVIATION...01
Hazardous weather outlook, May 26, 9:17 AM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1017 AM EDT Thu May 26 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1017 AM EDT Thu May 26 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will continue across north and central
Georgia throughout the day. Strong storms will be likely and will
be capable of producing gusty winds, frequent lightning and
locally heavy rainfall. A few storms could become severe, with the
primary hazard being damaging wind gusts.

A Flood Watch is also in effect for portions of northeast
Georgia, where localized flash flooding could occur. Widespread
rainfall totals of one to three inches will be likely within the
watch area, with some locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is a chance of isolated thunderstorms Friday. Some storms
could become strong to severe and will be capable of producing
gusty winds, frequent lightning, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 26, 1:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
223 PM EDT Thu May 26 2022

GAZ096-097-107-109-261900-
Laurens GA-Bleckley GA-Dodge GA-Pulaski GA-
223 PM EDT Thu May 26 2022

...A strong thunderstorm will impact portions of southwestern
Laurens, northwestern Dodge, eastern Pulaski and Bleckley Counties
through 300 PM EDT...

At 223 PM EDT, a strong thunderstorm was near Gresston, or near
Eastman, moving north at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cochran, Eastman, Chester, Dexter, Cadwell, Chauncey, Rentz, Dubois,
Plainfield, Empire, Mobley Crossing, Roddy, Baileys Park, Rowland,
Ocmulgee Banks, Royal, Paulk, Goldsboro, Cary and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3217 8344 3250 8340 3251 8339 3252 8335
      3254 8318 3241 8298 3208 8308
TIME...MOT...LOC 1823Z 194DEG 18KT 3221 8328

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 26, 1:51 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
251 PM EDT Thu May 26 2022

GAZ060-061-073-261915-
Putnam GA-Hancock GA-Baldwin GA-
251 PM EDT Thu May 26 2022

...A strong thunderstorm will impact portions of northwestern
Baldwin, southeastern Putnam and west central Hancock Counties
through 315 PM EDT...

At 251 PM EDT, a strong thunderstorm was over Browns Crossing, or 7
miles west of Milledgeville, moving north at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Milledgeville, Eatonton, Meriwether, Plant Harlee Branch, Warfield
and Browns Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3303 8329 3305 8340 3309 8341 3332 8341
      3336 8329 3330 8320
TIME...MOT...LOC 1851Z 191DEG 20KT 3309 8335

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 26, 1:57 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
257 PM EDT Thu May 26 2022

GAZ083-084-096-097-261930-
Wilkinson GA-Laurens GA-Bleckley GA-Twiggs GA-
257 PM EDT Thu May 26 2022

...A strong thunderstorm will impact portions of northwestern
Laurens, southeastern Wilkinson, southeastern Twiggs and northeastern
Bleckley Counties through 330 PM EDT...

At 256 PM EDT, a strong thunderstorm was over Goldsboro, or 10 miles
northeast of Cochran, moving north at 35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Irwinton, McIntyre, Dudley, Toomsboro, Danville, Montrose, Allentown,
Goldsboro, Chappells Mill, Rebie, Cary and Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3243 8315 3245 8317 3244 8319 3248 8334
      3282 8328 3288 8305 3285 8303 3285 8299
      3280 8295 3276 8296 3275 8294 3271 8296
      3271 8293 3270 8293 3242 8309
TIME...MOT...LOC 1856Z 197DEG 32KT 3246 8320

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 26, 2:11 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
311 PM EDT Thu May 26 2022

GAZ049-050-060-261945-
Morgan GA-Putnam GA-Greene GA-
311 PM EDT Thu May 26 2022

...A strong thunderstorm will impact portions of southeastern Morgan,
northeastern Putnam and central Greene Counties through 345 PM EDT...

At 311 PM EDT, a strong thunderstorm was over Phoenix, or 10 miles
northeast of Eatonton, moving north at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Greensboro, Union Point, Siloam, Phoenix, Reynolds at Lake Oconee,
Liberty, Rockville, Veazey, Parks Mill, Carey and Swords.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3337 8315 3336 8316 3335 8316 3331 8318
      3336 8336 3366 8331 3366 8314 3358 8302
TIME...MOT...LOC 1911Z 201DEG 28KT 3341 8325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Robins AFB radar (KJGX), 44 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 26, 2:15 PM EST to 2:17 PM EST
Where
Washington County, 2.61 mi N of Veal
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.807, -82.913

Report of trees and powerlines down near the intersection of Hwy 68 and Hwy 272.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034283.